Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 5, NWS Wichita, KS

March 27, 202026 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 27, 2020, 3:37 PM CDT for 26 counties in Kansas. It took effect at Mar 28, 2020, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2020, 3:37 PM CDT (20:37 UTC)
In effect from
Mar 28, 2020, 10:00 AM CDT
Expired
Mar 28, 2020, 8:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS73 KICT 272037
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
337 PM CDT Fri Mar 27 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281045-
/O.NEW.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
337 PM CDT Fri Mar 27 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY...

* WHAT...West winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of Central, South Central and Southeast Kansas.

* WHEN...From 10 AM to 8 PM Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Be cautious if driving a high-profile
  vehicle Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
854 
WWUS73 KICT 280750
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
250 AM CDT Sat Mar 28 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290100-
/O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
250 AM CDT Sat Mar 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Much of Central, South Central and Southeast Kansas.

* WHEN...From 10 AM to 8 PM.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  The windy conditions will also make travel more difficult for
  high-profile vehicles.

* ADDITIONAL DETAILS...Isolated to scattered showers may develop
  this afternoon across portions of central and south-central
  Kansas. These showers may be accompanied by wind gusts to 50
  mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Watch for approaching 
showers as a precursor to locally higher wind gusts.

&&

$$

Martin
638 
WWUS73 KICT 280920
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
420 AM CDT Sat Mar 28 2020

KSZ032-033-047>051-067-281400-
/O.NEW.KICT.FG.Y.0014.200328T0920Z-200328T1400Z/
/O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
420 AM CDT Sat Mar 28 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...For the Dense Fog Advisory, visibility as low as a
  quarter of a mile. For the Wind Advisory, west winds 20 to 30 
  mph with gusts up to 45 mph expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson and Reno Counties.

* WHEN...For the Dense Fog Advisory, until 9 AM CDT this 
  morning. For the Wind Advisory, from 10 AM this morning to 8 
  PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Isolated to scattered showers may develop
  this afternoon across portions of central and south-central
  Kansas. These showers may be accompanied by wind gusts to 50
  mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Martin

KSZ052-053-068>072-082-083-091>096-098>100-281400-
/O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
420 AM CDT Sat Mar 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...Much of Central, South Central and Southeast Kansas.

* WHEN...From 10 AM to 8 PM.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. The windy conditions will also make travel more 
  difficult for high- profile vehicles.

* ADDITIONAL DETAILS...Isolated to scattered showers may develop 
  this afternoon across portions of central and south-central 
  Kansas. These showers may be accompanied by wind gusts to 50 
  mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Watch for approaching
showers as a precursor to locally higher wind gusts.

&&

$$

Martin
354 
WWUS73 KICT 281234
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
734 AM CDT Sat Mar 28 2020

KSZ032-033-047>051-067-290100-
/O.CAN.KICT.FG.Y.0014.000000T0000Z-200328T1400Z/
/O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
734 AM CDT Sat Mar 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Ellsworth, Saline, Barton, Reno, Lincoln, Russell, 
  McPherson and Rice Counties.

* WHEN...From 10 AM to 8 PM.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Isolated to scattered showers may develop 
  this afternoon across portions of central and south-central 
  Kansas. These showers may be accompanied by wind gusts to 50 
  mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ052-053-068>072-082-083-091>096-098>100-290100-
/O.CON.KICT.WI.Y.0005.200328T1500Z-200329T0100Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
734 AM CDT Sat Mar 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West to southwest winds 30 to 35 mph with gusts of 45 to
  50 mph expected.

* WHERE...Much of Central, South Central and Southeast Kansas.

* WHEN...From 10 AM to 8 PM.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  The windy conditions will also make travel more difficult for
  high-profile vehicles.

* ADDITIONAL DETAILS...Isolated to scattered showers may develop 
  this afternoon across portions of central and south-central 
  Kansas. These showers may be accompanied by wind gusts to 50 
  mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Watch for approaching
showers as a precursor to locally higher wind gusts.

&&

$$
325 
WWUS73 KICT 290041
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
741 PM CDT Sat Mar 28 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290145-
/O.EXP.KICT.WI.Y.0005.000000T0000Z-200329T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
741 PM CDT Sat Mar 28 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Strong and gusty west to northest winds will continue to diminish
as we head into the evening hours. Therefore the wind advisory
will be allowed to expire at 8 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 27, 3:34 PM CDT, 3 minutes earlier.

Area forecast discussion, Mar 27, 3:34 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
334 PM CDT Fri Mar 27 2020

.SHORT TERM...(This evening through Saturday)
Issued at 328 PM CDT Fri Mar 27 2020

Forecast highlights:

1) Strong-severe storm chances this evening-tonight.

2) Very strong/gusty winds Saturday, along with potential fire
weather concerns.

3) Widespread rain chances Monday afternoon through Tuesday morning.

Current scattered shower/thunderstorm activity lifting northeast
across OK and south-central/southeast KS is likely elevated,
associated with a zone of mid-level confluence and moistening.
Overall severe threat with this activity should remain rather
limited since it is rooted around 700-600mb. By mid-late afternoon,
an isolated/conditional severe threat could materialize across far
SE KS, in vicinity of a quasi-stationary frontal zone, as current
elevated activity continues tracking NE into SE KS and/or new
development occurs. Lack of appreciable large-scale ascent and
potential capping/EML issues should be a big limiting factor for new
development. However, if storms can manage to become rooted closer
to the boundary layer and/or new development occurs, favorable
instability/shear parameters would favor an isolated severe storm
or two.

By this evening (probably after 8-10 PM), as large-scale forcing
begins approaching from the west, anticipating a modest uptick in
thunderstorm coverage (although likely not widespread storms), as
low-level warm/moist advection strengthens in response to the
frontal zone lifting north and a strengthening low-level jet. Given
elevated nature of the environment/instability profile amidst strong
effective deep layer shear, main threat will likely be large hail
and perhaps damaging winds (damaging wind threat mainly if cell
mergers can develop a stout cold pool). We don't want to rule out
potential for near surface-based storms well through the evening
across SE KS along and just north of the retreating frontal zone and
associated richer boundary layer moisture. If storms can become
rooted along/just north of this boundary, an isolated tornado threat
is possible, along with large hail/damaging winds. Expecting
thunderstorm threat to exit eastward by late tonight.

Very strong winds will spread across the region Saturday, as the
powerful storm system tracks northeast across Mid-America. Strong
mixing and downward momentum transfer values in concert with a tight
pressure gradient will likely support sustained winds of 30-35 mph
areawide, with gusts to around 50 mph. Will issue a wind advisory
from mid/late morning Saturday into the evening areawide.

.LONG TERM...(Sunday through Friday)
Issued at 328 PM CDT Fri Mar 27 2020

The next storm system is expected to impact the region Monday
afternoon through early Tuesday, with widespread rain likely. There
is good model agreement surrounding this system, lending confidence
to widespread rainfall amounts of 0.25-0.50" or so. Instability
looks quite meager, so not expecting strong or severe storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri Mar 27 2020

Mid-day surface analysis reveals a frontal boundary remains draped
across northern Oklahoma and across southeast Kansas. In the
vicinity of this boundary, breaks in clouds have occurred,
particularly near KCNU. For the rest of central and south central
Kansas, patchy dense fog has lifted for improved visibilities,
though a few airports remain around 5-6sm for the beginning of the
TAF period. These visibilities should improve to P6sm over the
next hour or two. Latest radar imagery shows a few scattered
showers with embedded thunder moving across south central Kansas,
which may enter the vicinity of KICT and KHUT during the
afternoon.

Looking ahead, chances for thunderstorms will increase overnight
tonight, a few of which may be strong or severe. However,
confidence remains too low for prevailing TSRA at any TAF site at
this time, so will continue to monitor model trends and
observations this afternoon and evening to provide updates as
needed. Regardless, the best chance of thunderstorms in general
will be late evening (after around 03z or so). During the day
tomorrow, on the back side of the departing system, very strong
southwesterly to westerly winds are expected at all area airports.

&&

.FIRE WEATHER...
Issued at 328 PM CDT Fri Mar 27 2020

Very strong and gusty winds will impact the region Saturday.
Thinking sustained speeds will be 30-35 mph for most, with gusts
to around 50 mph. Relative humidity values will drop as low as the
20s-30s percent, especially across southeast Kansas. While the
grassland fire danger index does indicate very high grassland fire
danger areawide Saturday, soils remain pretty wet amidst an
overall spring green-up. All-in-all, while critical/red flag
conditions are not expected Saturday, mostly cured grasslands
that have been able to dry out from recent rains will have the
potential to achieve the forecasted very high grassland fire
danger.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    52  62  40  67 /  50   0   0   0
Hutchinson      48  57  38  66 /  50  10   0   0
Newton          53  59  38  65 /  50   0   0   0
ElDorado        55  63  39  67 /  50   0   0   0
Winfield-KWLD   56  65  39  68 /  40   0   0   0
Russell         47  51  35  66 /  50  40   0   0
Great Bend      45  52  35  67 /  50  30   0   0
Salina          50  58  39  66 /  50  30   0   0
McPherson       49  57  38  65 /  50  10   0   0
Coffeyville     66  72  43  69 /  40  20   0   0
Chanute         64  69  42  67 /  50  10   0   0
Iola            64  68  42  67 /  50  20   0   0
Parsons-KPPF    64  71  42  68 /  50  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 8 PM CDT Saturday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...TAV
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 27, 7:32 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
732 AM CDT Fri Mar 27 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
732 AM CDT Fri Mar 27 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Areas of fog, some locally dense, will affect portions of central
Kansas to the Flint Hills through mid-morning. Some of the lowest
visibilities will be across portions of the Wichita metro area.
Refer to the Dense Fog Advisory for details.

Isolated thunderstorms are possible this afternoon, with a somewhat
better chance of thunderstorms expected this evening through
tonight. While thunderstorms are not a guarantee this evening or
tonight, any thunderstorm that does develop during this time will
likely become severe, with large hail (golfball or slightly larger)
the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind gusts of 40 to 45 mph are likely across portions of central
and eastern Kansas Saturday.

Widespread rain, with isolated thunderstorms, is possible Monday
and Monday night. At this time, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening through tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:11 AM CDTDense Fog AdvisoryICTButler, Harvey, Kingman, Marion, Sedgwick3 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.